Home Treatment of Barbiturate Misuse
There is no home treatment for barbiturate misuse. If you believe someone has taken barbiturates inappropriately, take them to the hospital for evaluation by a doctor. An overdose of barbiturates can be a life-threatening emergency.
- Barbiturates can cause coma or death if taken inappropriately. This is especially true in children and in elderly persons.
- Because children are smaller and weigh less than adults, even small doses of barbiturates could be life-threatening.
- Elderly people can be more sensitive to barbiturates and develop a coma with small doses.
Medical Treatment of Barbiturate Misuse
The treatment of barbiturate misuse or overdose is generally supportive. The amount of support required depends on the person's symptoms.
- If the person is drowsy but awake and can swallow and breathe without difficulty, the treatment may consist of just watching the person closely. This has to be evaluated by a doctor or hospital, not determined at home.
- If the person is not breathing, a breathing machine is used to ensure the person can breathe well until the drugs have worn off.
- Most people receive a liquid form of activated charcoal to bind to any drugs in their stomach. This may be done by placing a tube into the stomach (through the nose or mouth) or by having the person drink it.
- Most people are admitted to the hospital or are observed in the emergency department for a number of hours. Other treatments depend on the specific situation.